Side effects of chemotherapy
Chemotherapy can affect healthy cells in the body, which may cause side effects. Not everyone will have side effects, and they will vary according to the drugs you are given. Your treatment team will talk to you about what to expect and how to manage any side effects.
Learn more about:
- Nausea and vomiting
- Changed bowel habits
- Joint and muscle pain
- Risk of infections
- Hair loss
- Numbness or tingling in your hands and feet
Your red blood cell level may drop (anaemia), which can cause you to feel tired and short of breath. Fatigue is very common during and after cancer treatment, and can also be caused by many other factors.
I kept a notebook to record my chemotherapy symptoms and any questions I had. — Ann
For more on this, see Fatigue and cancer.
Nausea and vomiting
Some types of chemotherapy drugs may make you feel sick (nauseous) or vomit. You will generally be given anti-nausea medicines with each chemotherapy session to help prevent or reduce nausea and vomiting. Whether or not you feel sick is not a sign of how well the treatment is working.
Changed bowel habits
Some chemotherapy drugs, pain medicines and anti-nausea drugs can cause constipation or diarrhoea. Tell your doctor or nurse if your bowel habits have changed. If you are constipated, they may recommend taking laxatives.
Joint and muscle pain
This may occur after your treatment session. It may feel like you have the flu, but the symptoms should disappear within a few days. Ask your doctor if taking a mild painkiller such as paracetamol may help.
Risk of infections
Chemotherapy reduces your white blood cell level, making it harder for your body to fight infections. Colds and flu may be easier to catch and harder to shake off, and scratches or cuts may get infected more easily.
You may also be more likely to catch a serious infection and need to be admitted to hospital. Contact your doctor or go to the nearest hospital immediately if you have one or more symptoms of an infection, such as:
- a temperature of 38°C or above
- chills or shivering
- burning or stinging feeling when urinating
- a severe cough or sore throat
- severe abdominal pain, constipation or diarrhoea
- any sudden decline in your health.
Depending on the chemotherapy drug you receive, you will probably lose your head and body hair. The hair will grow back after treatment is completed, but the colour and texture may change for a while.
If you choose to wear a wig until your hair grows back, you can call Cancer Council 13 11 20 to ask about wig services in your area. If you have private health insurance, check whether your provider offers a rebate if you buy a wig because of hair loss related to chemotherapy.
For more on this, see Hair loss.
Numbness or tingling in your hands and feet
This is known as peripheral neuropathy, and it can be a side effect of certain chemotherapy drugs. Let your doctor know if this happens, as your dose of chemotherapy may need to be adjusted.
For more on this, see Peripheral neuropathy.
Download a PDF booklet on this topic.
A/Prof Sam Saidi, Senior Staff Specialist, Gynaecological Oncology, Chris O’Brien Lifehouse, NSW; A/Prof Penny Blomfield, Gynaecological Oncologist, Hobart Women’s Specialists, and Chair, Australian Society of Gynaecologic Oncologists, TAS; Dr Robyn Cheuk, Senior Radiation Oncologist, Royal Brisbane and Women’s Hospital, QLD; Kim Hobbs, Clinical Specialist Social Worker, Gynaecological Cancer, Westmead Hospital, NSW; Sonja Kingston, Consumer; Clinical A/Prof Judy Kirk, Head, Familial Cancer Service, Crown Princess Mary Cancer Centre, Westmead Hospital, and Sydney Medical School, The University of Sydney, NSW; Prof Linda Mileshkin, Medical Oncologist and Clinical Researcher, Peter MacCallum Cancer Centre, VIC; Deb Roffe, 13 11 20 Consultant, Cancer Council SA; Support Team, Ovarian Cancer Australia; Emily Stevens, Gynaecology Oncology Nurse Coordinator, Department of Obstetrics and Gynaecology, Flinders Medical Centre, SA; Dr Amy Vassallo, Fussell Family Foundation Research Fellow, Cancer Research Division, Cancer Council NSW; Merran Williams, Consumer.
View the Cancer Council NSW editorial policy.